I don’t know about you, but I cannot go without breakfast – I have to eat something, and since taking my heartburn / acid reflux seriously, it’s usually porridge with a little bit of fruit. I haven’t, however, ever thought about taking proton pump inhibitors ( PPI’s ) – the standard fare of long term heartburn / acid reflux sufferers – early in the morning ( I have, on Doctor’s orders, been taking them before my evening meal).
Well, I have been on a strict 30 mg Lanzoprozole (proton pump inhibitor) regime for the last 5 weeks (together with 10 mg of amitriptylene daily) and I have to admit my acid reflux has been so much better. Apart from occasional bouts of low grade heartburn, which has generally been sorted by a couple of tablespoons of Apple Cider Vinegar or gulps of Gaviscon Advance (recommended by my doctor), and sporadic sore throat / phlegm, I have been pretty much free of symptoms. I visited my GP today, and she has reduced the dose to 15 mg of Lanzoprozole per day with a recommendation I continue to deal with any heartburn as I have been doing.
An article in Healio Gastroenterology suggests there may be a better way of treating long term acid reflux. It cites a study which found that “Pantoprazole-Mg [pantoprazole-magnesium] did not differ from esomeprazole, with both PPIs [proton pump inhibitors] being highly effective at 4 and 8 weeks in achieving complete remission (combined endoscopic healing and symptomatic relief) in patients with erosive GERD,” the researchers wrote. “However, pantoprazole-Mg continued to improve symptom relief from 4 to 8 weeks of treatment, suggesting an extended period of treatment effect, which may be helpful in the management of patients with more severe disease.” read the full article here.
A recent study showed that acid-suppressing drugs such as omeprazole, lansoprazole (Prevacid) and esomeprazole (Nexium) can lead to vitamin B-12 deficiency (JAMA, Dec. 11, 2013). Low levels of this vitamin may cause irreversible nerve damage. Symptoms include numbness, tingling or pain in toes, feet or fingers, trouble walking, memory problems and confusion, depression or burning tongue. Other symptoms can include loss of appetite, constipation and anemia. People taking any of these medications should have vitamin B-12 levels tested at least once a year. (The Seattle Times)